Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Green Bay, WI

August 9, 2020Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2020, 7:26 PM CDT for Vilas County, Wisconsin. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 7:26 PM CDT (00:26 UTC)
Expired
Aug 9, 2020, 8:15 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:41 PM CDTTSTM WND DMG1 Wnw Star Lake, WINUMEROUS TREES DOWN AROUND THE AREA, IMPACTING MULTIPLE CAMP SITES. NUMEROUS ROADS COMPLETELY BLOCKED BY FALLEN TREES. NO INJURIES REPORTED AT THE TIME OF THE REPORT. TIME ESTIMATED VIA RADAR.
Aug 9, 7:44 PM CDTTORNADO1 Wsw Star Lake, WIEYE WITNESS RECORDED TORNADO SKIPPING OFF THE LAKE BEFORE SETTING DOWN OFFSHORE OF EAST STAR LAKE CAMPGROUND. THE TORNADO DOWNED NUMEROUS TREES AND POWER LINES ON ITS WAY ACROSS THE CAMPSITE AND CONTINUED FOR 6 MILES NORTHEAST BEFORE DISSIPATING NEAR THE BUCKT
Aug 9, 8:10 PM CDTTSTM WND DMG2 Se Land O Lakes, WINUMEROUS TREES DOWN. SOME TREES SHEARED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS53 KGRB 100026
SVRGRB
WIC125-100115-
/O.NEW.KGRB.SV.W.0052.200810T0026Z-200810T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
726 PM CDT Sun Aug 9 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Vilas County in north central Wisconsin...

* Until 815 PM CDT.

* At 726 PM CDT, a severe thunderstorm was located near Boulder
  Junction, or 19 miles west of Eagle River, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Phelps, Boulder Junction, Johnson Lake Barrens Natural Area, Arbor
  Vitae, Conover, Sayner, Nixon Lake Natural Area, Trout Lake, Upper
  Buckatabon Springs Natural Area and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4608 8895 4590 8962 4590 8966 4604 8979
      4622 8948
TIME...MOT...LOC 0026Z 235DEG 29KT 4602 8963 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

EB
3 follow-up statements
963 
WWUS53 KGRB 100039
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
739 PM CDT Sun Aug 9 2020

WIC125-100115-
/O.CON.KGRB.SV.W.0052.000000T0000Z-200810T0115Z/
Vilas WI-
739 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL VILAS COUNTY...

At 738 PM CDT, a severe thunderstorm was located near Johnson Lake
Barrens Natural Area, or 16 miles northwest of Eagle River, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Phelps, Boulder Junction, Johnson Lake Barrens Natural Area, Conover,
Sayner, Nixon Lake Natural Area, Upper Buckatabon Springs Natural
Area and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4593 8950 4610 8969 4622 8948 4608 8895
TIME...MOT...LOC 0038Z 235DEG 29KT 4608 8951 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

EB
166 
WWUS53 KGRB 100100
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
800 PM CDT Sun Aug 9 2020

WIC125-100115-
/O.CON.KGRB.SV.W.0052.000000T0000Z-200810T0115Z/
Vilas WI-
800 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL VILAS COUNTY...

At 757 PM CDT, a severe thunderstorm was located 9 miles southeast of
Johnson Lake Barrens Natural Area, or 10 miles north of Eagle River, 
moving northeast at 30 mph.  Another line of strong storms have also 
developed from Lac Du Flambeau to Boulder Junction and are moving 
east at 30 mph.  

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Phelps, Boulder Junction, Johnson Lake Barrens Natural Area, Conover,
Sayner, Nixon Lake Natural Area, Upper Buckatabon Springs Natural
Area and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4593 8950 4610 8969 4622 8948 4608 8895
TIME...MOT...LOC 0057Z 253DEG 25KT 4607 8933 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

EB
668 
WWUS53 KGRB 100116
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
816 PM CDT Sun Aug 9 2020

WIC125-100123-
/O.EXP.KGRB.SV.W.0052.000000T0000Z-200810T0115Z/
Vilas WI-
816 PM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS COUNTY WILL
EXPIRE AT 815 PM CDT...
        
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire. However, 
additional thunderstorms moving across central and eastern Vilas 
County are still capable of producing hail up to 1/2 inch in 
diameter, wind gusts to 45 mph and brief torrential downpours. 

LAT...LON 4593 8950 4610 8969 4622 8948 4608 8895
TIME...MOT...LOC 0113Z 235DEG 29KT 4614 8918 

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:24 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 9, 7:24 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
724 PM CDT Sun Aug 9 2020

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 330 PM CDT Sun Aug 9 2020

A round or two of thunderstorms tonight into Monday, then turning
much less humid but with above normal temperatures continuing
throughout the upcoming work week.

The large scale pattern across North America won't change much
during the next 7 days. The subtropical ridge will remain
stretched out across the central and southern CONUS, with a
seasonably strong band of westerlies to the north across Canada
and the far northern CONUS. Within the westerlies, a ridge
position was off the West Coast, with a trough position over the
Intermountain West. Those features will remain in place for a few
days, then the pattern will become slowly progressive.

The humidity will drop significantly early in the period, then
slowly creep back upward thereafter. High temperatures should
remain slightly to modestly above normal throughout the period.
The dry air may allow low temperatures to drop AOB normal for a
few days during the early to middle part of the period, otherwise
mins will probably be at least slightly above normal. The pattern
will probably result in AOA normal precipitation, most of which
will fall early in the period. A several day long stretch of dry
weather is likely during the upcoming work week, then rain chances
will gradually begin to increase.
&&

.SHORT TERM...Tonight and Monday
Issued at 330 PM CDT Sun Aug 9 2020

A quiet early afternoon ongoing across the area, as the area is
situated in the warm sector, with a mix of low, mid and upper
level clouds spreading across the state. It was warm and humid,
with temps climbing into the 80s and dewpoints in the upper 60s
and lower 70s, producing heat index readings in the middle 80s
and lower 90s. As expected, a very messy upstream pattern with
multi areas of storms ongoing through the late morning and early
afternoon. Forecast challenge will be trying to pin down
where/when the best chances for showers/storms will occur and
the prospects for severe weather.

For tonight...CAMs continue to struggle with the complicated set
up. Currently there are clusters of storms across northeast
IA/southern WI, eastern MN, northwest WI and eastern SD and far
northwest MN. Each one of these will either bring a chance of
storm activity to the area or impact the chances of that
happening. First, the storms across far northeast IA and southwest
WI continue to hold its own, despite the lack of bulk shear,
moving east/eastnortheast. This will continue to track toward
mainly east central WI, but the models that do show this feature
have it weakening. Second, the well defined MCV that has been
tracking across central MN. This feature has been behaving so far,
fighting some subsidence and weak capping, but it is moving into
a more favorable environment, so will likely see an uptick in
activity in the late afternoon/evening as it approaches. This
will track into the Northwoods, bringing the best chance for
widespread activity through the early evening hours. If the
system becomes more mature, activity along the southern edge
could expand, impacting more of the area, but it will be fighting
the cap. Finally, the convection across eastern SD and far
northwest MN associated with the actual cold front and shortwave.
This has the most organized severe weather threat with the best
dynamics with several ongoing warnings. This activity will
continue to drop southeast through the night, but again, models
differ on how long it will last as it enters a more stable/worked
over airmass across northeast MN where there is ongoing
convection. The boundary/outflow from this feature could help kick
off additional storms later tonight, as it reaches northwest WI
where more instability should be present. Model soundings still
showing a cap in place across the area, so expect any activity
outside the more organized areas will struggle to develop/sustain
itself. Latest runs of the HRRR is one of the better performing
models, so will lean on its guidance, but keep chance POPs going
for most locations for much of the night as confidence remains on
the low side on how everything will play out tonight.

Looking at the severe weather threat, SBCAPE of 2500-3500 J/kg
were found across the area this afternoon, despite the cloud
cover for much of the day. Low-mid level lapse rates continues to
steepen to between 7-9C/km. Bulk shear the greatest (25-35 kts)
across north central WI, with values falling to around 15 kts
across east central WI. So atmosphere conducive for severe
weather, if we can get any area of organized convection. Damaging
winds looks to be the main threat, with hail possible as well. The
other hazard will be heavy rain and flooding as PWATs remain
between 1.5-2.0". It will be another warm and muggy night across
the area, with lows dropping into the middle 60s north to the
lower 70s in the Fox Valley and lake shore and dewpoints remaining
in the upper 60s to around 70.

For Monday...surface cold front and shortwave sweep across the
area, bringing additional chances for showers/storms. Models again
not in the best agreement due to not handling the overnight
activity very well. There could be some left over activity across
a portion of the area to start the day, then focus will be along
the front as it passes through the area, reaching the Fox Valley
and lake shore in the late morning or early afternoon. If the
front slows at all, chances for a stronger round of storms
increase, along with possibly a severe storm. Models that do not
show much activity tonight favor a higher end event on Monday
(HRRR showing 3500+ CAPE and 30 kts of bulk shear for the front to
work with). So this will need to be watched. Locally heavy rain
and flooding will be possible with PWATs of nearly 2" pooling
ahead of the front. Warm and humid conditions will continue in the
morning, then the drier air will filter in behind the front, but
won't reach the Fox Valley and lake shore until evening.

.LONG TERM...Monday Night Through Sunday
Issued at 330 PM CDT Sun Aug 9 2020

Quiet, dry weather is likely for at least a few days at the start
of the long-term portion of the forecast as a weak anticyclone
slowly shifts across the region. Westerly flow aloft will limit
the cooling associated with the high, but the drop in humidity
will be much more noticeably.

Overall, saw no reason to deviate significantly from the standard
forecast initialization grids generated from a broad-based blend
of guidance products.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 723 PM CDT Sun Aug 9 2020

More widespread thunderstorm activity that was anticipated this
evening, thus far not panning out due to more clouds than
expected across parts of the area today and elevated warm layer
that has generally capped the environment. Through at least mid
night or so, appears best chance for any scattered thunderstorm
activity will be confined across the far northern Wisconsin in
vicinity of convectively induced circulation. A few of these
storms storms may contain gusts to 40 kts and brief MVFR cigs and
vsbys. Appears the brunt of this activity will remain NNW of RHI
TAF site through late evening.

Later tonight, primary frontal boundary over NW Minnesota will
continue to push southeast into far northwest Wisconsin after
midnight. Latest short-term guidance still suggests that some
scattered thunderstorm activity may initiate along this front and
perhap impact AUW/CWA and RHI sometime in the 09 to 12 UTC time
frame. However, given poor performance of the guidance lately and
elevated warm layer aloft, confidence is low on location and
timing. Elsewhere overnight, copius moisture may lead to low cloud
formation and fog across parts of central and northcentral
Wisconsin as well. This may bring some areas of IFR cigs and vsbys
across this area.

Frontal boundary will push east across the entire forecast area
during the day on Monday and may kick off a few more showers and
thunderstorms prior to 21 UTC especially across the Fox Valley.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Bersch
LONG TERM......Skowronski
AVIATION.......ESB
Hazardous weather outlook, Aug 9, 3:24 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 PM CDT Sun Aug 9 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this evening and
tonight. Some of the thunderstorms could be severe with damaging
winds and large hail. The storm will also produce torrential
rainfall which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms may redevelop Monday, especially in east-central
Wisconsin. A few of the storms could be strong and produce small
hail, gusty winds and heavy rainfall.

There is a chance of thunderstorms will return late in the work
week and continue into next weekend. It is too early to determine
if any of the storms will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are requested
to report any wind damage, large hail, flooding or rainfall over
an inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-102030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms may pose a hazard to boaters on the bay and lake
tonight. Some of the storms could produce strong winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms may still pose a hazard to boaters again on Monday.

Bersch/Skowronski

In the hours before

Special weather statement, Aug 9, 7:11 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
711 PM CDT Sun Aug 9 2020

WIZ005-010-011-100115-
Vilas-Oneida-Forest-
711 PM CDT Sun Aug 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VILAS...NORTHWESTERN
FOREST...AND NORTHERN ONEIDA COUNTIES...

At 710 PM CDT, strong thunderstorms were clustered near Lac Du
Flambeau, or 19 miles east of Turtle Flambeau Flowage, moving
northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Winchester,
Headwaters Wilderness, Kentuck Lake Campground, Border Lakes Natural
Area, Squirrel Lake and Johnson Lake Barrens Natural Area.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4617 8923 4602 8882 4603 8879 4600 8868
      4598 8867 4593 8867 4572 8905 4572 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0010Z 236DEG 29KT 4598 8980

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:11 PM CDTSpecial Weather StatementGRBVilas64 min
Aug 9, 8:30 PM CDTSpecial Weather StatementGRBOneida30 min
Aug 10, 4:37 AM CDTMarine Dense Fog AdvisoryGRB11 hr
Aug 10, 6:58 AM CDTSpecial Weather StatementGRBWood62 min
Aug 10, 7:09 AM CDTSevere Thunderstorm WarningGRBWood51 min
Aug 10, 7:57 AM CDTSevere Thunderstorm WarningGRBPortage, Waushara, Wood48 min
Aug 10, 8:38 AM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara35 min
Aug 10, 9:01 AM CDTSpecial Weather StatementGRBOutagamie, Winnebago44 min
Aug 10, 10:56 AM CDTSpecial Weather StatementGRBFlorence49 min
Aug 10, 12:45 PM CDTSpecial Weather StatementGRBWinnebago45 min
Aug 10, 12:52 PM CDTSpecial Weather StatementGRBFlorence38 min
Aug 10, 1:17 PM CDTSpecial Weather StatementGRBMarinette43 min
Aug 10, 1:47 PM CDTSpecial Weather StatementGRBCalumet, Winnebago43 min
Aug 10, 2:20 PM CDTSpecial Weather StatementGRBManitowoc40 min
Aug 10, 2:33 PM CDTSpecial Weather StatementGRBManitowoc42 min
Aug 10, 2:43 PM CDTSpecial Marine WarningGRB92 min
Aug 10, 2:44 PM CDTAreal Flood AdvisoryGRBManitowoc3 hr
Aug 10, 2:52 PM CDTSpecial Weather StatementGRBMarinette53 min
Aug 10, 3:13 PM CDTSpecial Weather StatementGRBManitowoc47 min
Aug 10, 3:17 PM CDTSpecial Marine WarningGRB58 min
Aug 10, 3:24 PM CDTSpecial Weather StatementGRBDoor66 min
Aug 10, 3:35 PM CDTSevere Thunderstorm WarningGRBDoor40 min
Aug 10, 3:41 PM CDTSpecial Marine WarningGRB101 min
Aug 10, 3:57 PM CDTSpecial Marine WarningGRB61 min
Aug 10, 4:14 PM CDTSevere Thunderstorm WarningGRBDoor46 min
Aug 10, 4:37 PM CDTAreal Flood AdvisoryGRBDoor104 min
Aug 10, 4:55 PM CDTSpecial Weather StatementGRBKewaunee50 min
Aug 10, 5:01 PM CDTSpecial Weather StatementGRBDoor44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.